Illinois, 2015Flash Flooding and Flood in Illinois, July 19, 2015
July 19, 2015 · NWS ILX · 4 events in 2 counties and zones
A nearly stationary front from the central Plains to southern Lake Michigan provided the focus for periods of thunderstorms in west central Illinois during the early morning hours of July 19th. These thunderstorms were not only slow moving but continued to build over the the same areas, resulting in heavy rainfall amounts in areas that had experienced extensive flash flooding the prior week.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary front from the central Plains to southern Lake Michigan provided the focus for periods of thunderstorms in west central Illinois during the early morning hours of July 19th. These thunderstorms were not only slow moving but continued to build over the the same areas, resulting in heavy rainfall amounts in areas that had experienced extensive flash flooding the prior week.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 19, 1:58 AM CST, 47 minutes earlier.
Area forecast discussion, Jul 19, 1:58 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
258 AM CDT SUN JUL 19 2015
.SHORT TERM...(TODAY)
ISSUED AT 258 AM CDT SUN JUL 19 2015
WEAK BOUNDARY STILL AT THE SFC INTERACTING WITH A SHORT WAVE AND
KICKING OFF THUNDERSTORMS THIS MORNING IN NORTHERN MO AND
SOUTHWESTERN IL. 500 MB HIGH SITTING OVER THE WESTERN GULF COAST
AND GENERAL TROF FROM THE NRN PLAINS BACK INTO THE SWRN CONUS. WEAK
BOUNDARIES AND OLD OUTFLOWS ALL OVER THE MAP FURTHER PROVIDING FOCUS
FOR THE SHORTWAVES FROM IL WEST TO THE CENTRAL PLAINS. KEEPING
SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGHOUT THE DAY AS A
RESULT AND INTO THE EVENING HOURS. PLENTY OF CAPE AND PW IN THE
CURRENT HOT AND HUMID AIRMASS, EXPECTING HEAVY RAINS AND WIND THE
PRIMARY THREATS WITH ANY ORGANIZED STORMS, WITH A SECOND ROUND OF
THUNDER ACTIVITY POSSIBLE WITH DESTABILIZATION THIS AFTERNOON. AS A
RESULT, SPC HAS A SLIGHT RISK FOR SEVERE WEATHER FOR DAY ONE-- THIS
MORNING AND POTENTIAL DEVELOPMENT THIS AFTERNOON FOR ROUND TWO.
&&
.LONG TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 258 AM CDT SUN JUL 19 2015
TONIGHT COOLER AS A FRONT SETTLES INTO THE REGION AND SLIGHTLY
COOLER AIR MOVES INTO THE NRN HALF OF THE STATE. MODELS CONTINUE TO
PUSH SHORTWAVES OUT AND ACROSS THE STATE KEEPING THE CHANCE SHOWERS
AND THUNDERSTORMS AROUND THROUGH MONDAY NIGHT UNTIL THE COLD FRONT
FINALLY PUSHES THROUGH THE REGION MON NIGHT/TUES MORNING WITH THE
UPPER TROF DIGGING IN OVER THE EASTERN HALF OF THE CONUS.
MAIN ISSUES WITH THE FORECAST ARE THE GENERAL LACK OF DETAIL IN THE
MODELS AS TO TIMING OF THE STORMS AND ACTIVITY ALONG THE BOUNDARY.
GFS TO ECMWF TO NAM A LACK OF CONSISTENCY ON POSITIONING THE
BOUNDARY, AND SUBSEQUENTLY THE BEST CHANCES FOR PRECIP. SOME
AGREEMENT IS STARTING TO TAKE SHAPE WITH PUSHING THE BOUNDARY
FURTHER TO THE SOUTH ON TUESDAY EARLY AND KEEPING THE CHANCE POPS
SOUTH OF I-70 AS A RESULT. TREND IS GOING DRIER FOR TUESDAY
AFTERNOON AND NIGHT BUT WILL OF COURSE BE CONTINGENT ON THE LOCATION
OF THE BOUNDARY. WED DRY FOR NOW AND COOLER TEMPS...AND THURSDAY
WOULD LOOK SIMILAR EXCEPT FOR A WAVE DIVING INTO THE MID MISS RIVER
VALLEY JUST TO THE SW AND BRINGING SOME SLIGHT/CHC POPS INTO THE SW
WITH SOME QUESTION AS TO HOW FAR NORTH THAT PRECIP WILL REACH. DRY
TREND CONTINUES WITH WARMER AIR ADVECTING IN AFTER MID WEEK, WITH
THE HIGHEST TEMPS IN THE FORECAST NEXT WEEKEND AGAIN. WITH THE WARM
TEMPS, A RIDGE BUILDS IN THE DESERT SW AND ILLINOIS HAS VERY LITTLE
IN THE WAY OF STEERING FLOW AND MODELS ARE A BIT MORE SCATTERED WITH
WEAK WAVES. SLIGHT CHANCES PERMEATE THE SUPERBLEND AT THIS POINT.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1205 PM CDT SUN JUL 19 2015
VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES OVERNIGHT AND THROUGH
TOMORROW. THUNDERSTORMS HAVE ALREADY STARTED AND SHOULD CONTINUE
TO DEVELOP IN NORTHERN MO AND THEN MOVE EAST TOWARD THE AREA.
CONVECTION FROM NORTHERN MO COULD EFFECT PIA AND THEN INTO BMI
AROUND 10Z. BUT AS THE COLD FRONT MOVES IN FROM THE
NORTH...ADDITIONAL THUNDERSTORMS ARE POSSIBLE IN THE AREA. SO WILL
KEEP VCTS AT PIA AND BMI FOR MOST OF THE DAY AND THEN END THEM
ONCE THE COLD FRONT PUSHES FAR ENOUGH SOUTH AROUND 00Z.
SPI/DEC/CMI COULD SEE VCTS THE WHOLE TIME AS THERE COULD BE
SEVERAL ROUNDS OF THUNDERSTORMS MOVE INTO THE AREA NOW AND THEN
LATER TONIGHT...AND THEN AGAIN WITH THE FRONT THIS AFTERNOON AND
INTO THE EVENING HOURS. THERE WILL BE BREAKS...BUT TOO UNCLEAR TO
TRY TO TIME IN THE TAFS. WINDS WILL BE SOUTHWEST THROUGH THE
PERIOD FOR SPI/DEC/CMI. PIA AND BMI WILL SEE SOUTHWEST WINDS EARLY
AND THEN WESTERLY AND THEN BECOMING NORTHWESTERLY AS THE FRONT
MOVES THROUGH...THEN VARIABLE AFTER THE FRONT MOVES THROUGH.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...AUTEN
Hazardous weather outlook, Jul 18, 2:18 PM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
318 PM CDT SAT JUL 18 2015
ILZ027>031-036>038-040>053-191100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
318 PM CDT SAT JUL 18 2015
...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND
WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
HEAT INDEX VALUES OF AROUND 105 DEGREES ARE EXPECTED THROUGH
EARLY THIS EVENING.
AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS
TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE...WITH THE
PRIMARY THREATS BEING DAMAGING WIND GUSTS AND TORRENTIAL RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL CONTINUE INTO SUNDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW OF THE STORMS COULD
PRODUCE GUSTY WINDS...SMALL HAIL...AND TORRENTIAL DOWNPOURS.
THUNDERSTORM CHANCES WILL LINGER SUNDAY NIGHT THROUGH
MONDAY NIGHT...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE ILLINOIS
RIVER...BUT FLOODING ALONG THE SPOON RIVER BASIN SHOULD SUBSIDE
ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
ILZ054>057-061>063-066>068-071>073-191100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
318 PM CDT SAT JUL 18 2015
...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
HEAT INDEX VALUES OF AROUND 105 DEGREES ARE EXPECTED THROUGH
EARLY THIS EVENING.
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER
MIDNIGHT...HOWEVER SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS
ON SUNDAY. SOME OF THE STORMS COULD BECOME SEVERE DURING THE
AFTERNOON AND EVENING...WITH THE PRIMARY THREATS BEING DAMAGING
WIND GUSTS...LARGE HAIL...AND TORRENTIAL RAINFALL.
THUNDERSTORM CHANCES WILL LINGER SUNDAY NIGHT THROUGH
TUESDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH THE ENTIRE
PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BARNES
Flash Flood, Morgan
- When
- July 19, 2:45 AM CST to 8:45 AM CST
- Where
- Morgan County, 2.8 mi WNW of Murrayville to 3.25 mi SW of Murrayville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.594, -90.299
Several rounds of slow moving thunderstorms produced heavy rainfall amounts of 4.00 to 7.00 inches of rain in extreme southwest Morgan County during the early morning of July 19th. This area was already saturated from flooding which occurred one week prior. Thus, flash flooding quickly developed which flooded most rural roads southwest and south of Murrayville, and along and west of Illinois Route 267 near the Greene County line.
Flash Flood, Scott
- When
- July 19, 3:30 AM CST to 8:15 AM CST
- Where
- Scott County, 2.74 mi N of Naples to 2.86 mi SW of Naples
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Law Enforcement
- Coordinates
- 39.790, -90.598
Several rounds of slow moving thunderstorms produced heavy rainfall amounts of 3.00 to 7.00 inches of rain in Scott County during the early morning of July 19th. This area was already saturated from flooding which occurred one week prior. Thus, flash flooding quickly developed which flooded most rural roads in the county. In addition, roads were washed out and mudslides were reported from Winchester through Naples to Bluffs.
Flash Flood, Morgan
- When
- July 19, 3:30 AM CST to 8:45 AM CST
- Where
- Morgan County, 3.06 mi N of Meredosia to 3.49 mi ENE of Meredosia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.873, -90.581
Several rounds of slow moving thunderstorms produced heavy rainfall amounts of 3.00 to 6.00 inches of rain in northwest Morgan County during the early morning of July 19th. This area was already saturated from flooding which occurred one week prior. Thus, flash flooding quickly developed which flooded most rural roads in the northwest part of the county, especially those roads adjacent to the Illinois River. In addition, many streets were flooded in the town of Meredosia.
Flood, Scott
- When
- July 19, 8:15 AM CST to 2:15 PM CST
- Where
- Scott County, 2.74 mi N of Naples to 2.86 mi SW of Naples
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.790, -90.598
Several rounds of slow moving thunderstorms produced heavy rainfall amounts of 3.00 to 7.00 inches of rain in Scott County during the early morning of July 19th. This area was already saturated from flooding which occurred one week prior. Thus, flash flooding quickly developed which flooded most rural roads in the county. In addition, roads were washed out and mudslides were reported from Winchester through Naples to Bluffs. Additional rainfall caused roads to remain closed through the morning hours of July 19th. The flooding subsided by the mid-afternoon hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Pennsylvania, July 19 to 20, 20152 deaths · 11 events
- Damaging Winds in Florida, July 19, 20151 death · $85,000 · 55 kt wind · 14 events
- Flash Flood in California, July 19, 20151 injured · $50 million · 1 event
- Hail and Damaging Winds in New Hampshire, July 19, 20151 death · 2.5 in hail · 18 events
- Flash Flooding in Illinois, July 19, 20151 death · 2 events
- Flash Flood and Flood in Vermont, July 19 to 20, 2015$1.0 million · 1 in hail · 8 events
- Damaging Wind in Arizona, July 19, 2015$250,000 · 61 kt wind · 1 event
- Damaging Winds in South Carolina, July 19 to 20, 2015$112,000 · 60 kt wind · 7 events
- Flash Flooding and Hail in New York, July 19, 20151 injured · 2 in hail · 43 events
- Lightning Strike in Florida, July 19, 2015$100,000 · 1 event
- Damaging Winds in South Carolina, July 19, 2015$52,000 · 60 kt wind · 12 events
- Flash Flood in California, July 19, 2015$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597242, 597235, 597238, 597237.